Alert archive / Hawaii / Gale Warnings in 2018
Gale Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this gale warning at Dec 13, 2018, 12:12 PM HST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2018, 12:12 PM HST (22:12 UTC)
- Expired
- Dec 13, 2018, 9:30 PM HST
- In force
- 9 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
527 WHHW70 PHFO 132212 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 1212 PM HST Thu Dec 13 2018 PHZ121-141115- /O.UPG.PHFO.SC.Y.0044.000000T0000Z-181215T0400Z/ /O.NEW.PHFO.GL.W.0006.181213T2212Z-181214T1000Z/ /O.NEW.PHFO.SC.Y.0045.181214T1000Z-181215T0400Z/ Alenuihaha Channel- 1212 PM HST Thu Dec 13 2018 ...GALE WARNING IN EFFECT UNTIL MIDNIGHT HST TONIGHT... ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM HST FRIDAY... The National Weather Service in Honolulu has issued a Gale Warning, which is in effect until midnight HST tonight. A Small Craft Advisory is in effect from midnight tonight to 6 PM HST Friday. * Winds and Seas...East winds 20 to 35 kt with higher gusts. Seas 8 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ110>120-122>124-141115- /O.CON.PHFO.SC.Y.0044.000000T0000Z-181215T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 1212 PM HST Thu Dec 13 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * Winds and Seas...East winds 15 to 25 kt with higher gusts. Seas 6 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
2 follow-up statements
449 WHHW70 PHFO 140122 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 322 PM HST Thu Dec 13 2018 PHZ121-141430- /O.CON.PHFO.GL.W.0006.000000T0000Z-181214T1000Z/ /O.CON.PHFO.SC.Y.0045.181214T1000Z-181215T0400Z/ Alenuihaha Channel- 322 PM HST Thu Dec 13 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM HST FRIDAY... * Winds and Seas...East winds 25 to 35 kt with higher gusts, decreasing to 20 to 30 kts after midnight. Seas 8 to 11 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ110>120-122>124-141430- /O.CON.PHFO.SC.Y.0044.000000T0000Z-181215T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 322 PM HST Thu Dec 13 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * Winds and Seas...East winds 15 to 25 kt with higher gusts. Seas 6 to 11 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
318 WHHW70 PHFO 140730 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 930 PM HST Thu Dec 13 2018 PHZ121-142030- /O.CAN.PHFO.GL.W.0006.000000T0000Z-181214T1000Z/ /O.EXT.PHFO.SC.Y.0045.181214T0730Z-181215T0400Z/ Alenuihaha Channel- 930 PM HST Thu Dec 13 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Honolulu has cancelled the Gale Warning. * Winds and Seas...East winds 20 to 30 kt with higher gusts. Seas 8 to 11 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ110>120-122>124-142030- /O.CON.PHFO.SC.Y.0044.000000T0000Z-181215T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 930 PM HST Thu Dec 13 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * Winds and Seas...East winds 20 to 25 kt with higher gusts. Seas 6 to 11 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Dec 13, 9:50 AM HST, 2 hours 22 minutes earlier.
Area forecast discussion, Dec 13, 9:50 AM HST, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 950 AM HST Thu Dec 13 2018 .SYNOPSIS... Another round of breezy and gusty trade winds is in store today and tonight as strong high pressure passes north of the islands. Winds will gradually decrease Friday through Monday. A stable pattern of mainly windward and mauka showers will prevail through Monday, providing dry conditions for most leeward areas. A front is expected to move down the island chain during the middle of next week, bringing an increase in showers and a brief period of breezy northeasterly trade winds. && .DISCUSSION... Another round of breezy and gusty trades is developing. A 1030 mb surface high is currently located about 800 miles north of the state, and winds at most island stations are similar to or slightly stronger than reports from this time yesterday. As the high drifts closer to the state today, expect a further increase in the trades. A strong mid-level ridge will continue to build overhead, and the inversion, currently observed between 3,500 to 7,500 ft, will strengthen and possibly lower. As the inversion settles near mountainous terrain of the islands, strong wind gusts may develop this afternoon and into tonight over and downwind of the terrain on all islands. We will have to monitor closely, as a Wind Advisory could be needed later today. A stable pattern of mainly windward rainfall is due today. Small pockets of moisture are currently affecting windward portions of most islands. Expect upwards of a half inch of rainfall over parts of these islands today, mainly on the Big Island, followed by a downward trend tonight. Leeward areas will be mainly dry today. A gradual decrease in trade winds is due for Friday into Monday, while stable conditions and precipitable water values well below an inch lead to modest rainfall over windward slopes. The surface high will weaken and settle around 300 miles north of Kauai during the weekend. Trades will drop to moderate to breezy levels on Friday, then slowly decline further through the weekend. The strong mid-level ridge will remain overhead, maintaining very stable conditions, and with precipitable water values dropping to around 3/4 of an inch, light shower activity is expected to be confined to windward slopes, while dry conditions dominate over leeward areas. A shallow front is expected to move across the state during the middle of next week, bringing an increase in showers and a brief period of breezy northeasterly trade winds. At this time, the GFS and ECMWF remain in remarkably good agreement in showing the front reaching Kauai late Tuesday, then moving down the island chain through Wednesday. Since the front will be shallow and moving somewhat quickly, excessive rainfall is not expected. && .AVIATION... A cell of high pressure north of Hawaii will maintain a tight pressure gradient across the region today which should continue the breezy trade wind pattern. AIRMET Tango remains in effect through this afternoon all areas below 9000 feet MSL south and west of the mountain ranges due to expected TEMPO moderate turbulence. Low clouds with bases around 2500 ft MSL and tops 7000-9000 ft will push towards the islands today from the northeast and bring light to moderate showers. This activity may bring brief MVFR conditions to these areas due to lowered vis and mountain obscuration. AIRMET Sierra will be if effect though at least 22Z for mountain obscuration on the windward slopes of the Big Island. && .MARINE... Strong to near gale strength trade winds will return today and tonight as a building high passes north of the area. The high will weaken as it settles slowly south Friday through early next week, gradually weakening the trades. A Small Craft Advisory (SCA) remains in effect for all Hawaiian coastal waters through Friday due to a combination of strong winds and rough seas. However, we will closely monitor for possible gale conditions across the typically windy waters around the Big Island and Maui. The current northwest swell will gradually subside today, followed by a smaller northwest swell tonight through Saturday. A large northwest swell will build late Saturday and peak late Saturday night and Sunday, likely producing warning level surf along north and west facing shores. Another, even larger, northwest swell is expected to build late Monday or Monday night, bringing another round of warning level surf to north and west facing shores Tuesday through the middle of next week. An HSA is in effect through Friday for east facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island due to short- period, rough surf produced by the strong trades. Surf should lower below advisory levels by Friday as the trades ease. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Friday for east facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. Small Craft Advisory until 6 PM HST Friday for all Hawaiian waters. && DISCUSSION...Wroe AVIATION...JT MARINE...MBallard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 12:10 PM HST | Wind Advisory | HFO | Hawaii, Kalawao | 15 hr |
| Dec 13, 12:12 PM HST | Small Craft Advisory | HFO | 11 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.